You are here:

How to avoid medication errors

Photo: Thinkstock

It may be as simple as charting your daily medications and learning their names.

You might be vigilant about watching your diet and exercising. But how careful are you when it comes to following your medication routine? Medication errors at home cause 700,000 emergency department visits and 120,000 hospitalizations every year. “The most frequent errors are taking doses at the wrong time or missing doses. The most serious errors are in dosage, especially when someone is given too high a dose,” says internationally renowned patient safety expert Dr. David Bates, a Harvard Medical School professor. So it’s crucial to know what you’re taking and learn how to track it.

Why it happens

One culprit behind missed or incorrect doses may simply be the amount of medications we’re taking: 82% of U.S. adults take at least one medication, and 29% take five or more. That’s a lot of drugs to juggle. Dr. Bates pinpoints the problem even further. “Frequency errors occur because people are busy and sometimes forget to take medications. Sometimes, people deliberately skip medicines because they are creating side effects. Dosage errors occur most often because a patient is started on too high a dose for their age or their kidney function,” he explains. The kidneys eliminate many drugs from the body.

Errors aren’t the same as drug interactions, which may also have dangerous results. Some drugs don’t mix well with others, such as the heart rhythm corrector amiodarone (Cordarone) and the cholesterol-lowering drug simvastatin (Zocor); when combined, the two drugs can lead to kidney failure and death. The combination of over-the-counter antihistamines and blood pressure medication may cause a person’s blood pressure to increase and may also speed up the heart rate. Interactions may also occur when some drugs are taken with certain foods and drinks.

Common medication interactions

Don’t mix these drugs

With this food/drink

Or you’ll risk this effect

Cholesterol fighters, such as atorvastatin (Lipitor) and simvastatin (Zocor); some blood pressure drugs, such as nifedipine (Nifediac, Afedita); some anti-anxiety drugs, such as buspirone (BuSpar); and some antihistamines, such as fexofenadine (Allegra)

Grapefruit juice

Dangerous increases or decreases of drug levels in the blood

ACE inhibitors, such as captopril (Capoten) and

Lisinopril (Prinivil); some diuretics, such as triamterene (Dyrenium)

Foods with potassium such as bananas and green leafy vegetables

High levels of potassium in the body, resulting in an irregular, rapid, and potentially dangerous heart rhythms, as well as dangerously slowed heartbeat

Warfarin (Coumadin)

Foods with vitamin K: broccoli, cabbage, collard greens, spinach, kale, turnip greens, and Brussels sprouts

Dangerous reduction or increase in the effect of warfarin in response to a major change in vitamin K intake

The antidepressants known as monoamine oxidase (MAO) inhibitors, such as phenelzine (Nardil) or tranylcypromine (Parnate)

Chocolate, aged cheese, sausage, bologna, pepperoni, and salami

Elevated blood pressure

Source: Food and Drug Administration

What you should do

Taking a proactive approach can help you avoid medication errors. Learn the names of your medications, what they do, and what they look like, so you’ll know later if you’re taking the right drug. Learn about the warnings for the drugs by reading the instructions and also by asking your doctor what you need to avoid when you get the prescription.

Using the same pharmacy for all of your medications will help your pharmacist get a better picture of your health and better assist you.

In addition, make a list of your medications and supplements, including the dosage and how often you are supposed to take them. Then chart how often you actually take them, or write them down in a medication journal. “The other thing people can do is speak up if something doesn’t seem right—maybe the color of their pill changes, or they are having symptoms they think might be an adverse effect of their medication,” says Dr. Bates. Report changes to your doctor immediately.

Posted by: Dr.Health

Back to Top